Nebraska, 2003

Hail in Nebraska, June 30, 2003

June 30, 2003 · NWS LBF · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
$8,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 30, 1:59 PM CST, 7 hours 16 minutes earlier.

Area forecast discussion, Jun 30, 1:59 PM CST, 7 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
259 PM CDT MON JUN 30 2003

H5 PATTRN TODAY INDICATING BROAD RIDGE ACROSS THE ROCKIES EXTENDING
EWD INTO THE HIGH PLAINS. HT FALLS INDICATING A CONTINUATION OF
DEEPENING LOW HTS OVR THE WEST COAST OF CANADA. SOUTH OF THE
FA...WEAK TROF EXTENDING FROM ERN OK INTO ERN TX WITH A CLOSED
CIRCULATION EVIDENT OFF THE COAST OF LA (TS BILL). AT THE SFC...HIGH
PRESSURE HAS DRIFTED INTO IOWA WITH DECENT RETURN FLOW NOTED. WITH
CONVECTIVE TEMPS IN THE LWR TO MID 70S...ABUNDANT FAIR WX CU HAS
DEVELOPED. TEMPERATURES MAIN DILEMMA IN THE SHORT TERM...AS WELL AS
CAP STRENGTH AS PRECIPITATION CHANCES WILL HINGE ON THIS.

.NEAR TERM...(TONIGHT)...WITH GOOD SERLY FLOW CONTINUING TONIGHT AND
INCREASED LL MOISTURE...MINS SHOULD BE WARMER THAN THIS MORNINGS.
WILL SHOOT FOR LWR TO MID 60S ACROSS THE BOARD. TEMPERATURES MAIN
FCST CONCERN TUESDAY THROUGH THURSDAY. NEW HI RES ETA BACKING OFF ON TEMPS
SOMEWHAT TOMORROW. GUIDANCE NUMBERS REFLECT THIS TREND WITH 87 (MET)
AND 91 (FWC). LOOKING AT FCST SOUNDINGS...AND MIXING THIS DOWN FROM
750MB WILL GO WITH 90 FOR LBF. WITH CONVECTIVE TEMPS IN THE MID 90S
TOMORROW AND H7 TEMPS IN THE MID TEENS...CONVECTION WILL BE
UNLIKELY...EVEN WITH SB CAPES OF NEAR 3000J/KG IN THE NORTH.
(WEDNESDAY) SFC LOW STILL POISED TO MOVE ACROSS SD DURING THE
AFTERNOON. LL WIND FIELD WILL BE EITHER SWRLY OR WRLY BY
AFTN...ALLOWING DRYLINE TO SURGE EAST THROUGH THE WRN HALF OF THE FA.
FCST SOUNDINGS ARE MIXED TO 500MB BEHIND THE DRYLINE AND THIS LOOKS
VERY REASONABLE. WILL ADD A COUPLE OF DEGREES TO VALENTINE AND THE
NW GIVEN DECENT COMPRESSONAL WARMING ALONG THE APPG TROF. WILL
UNDERCUT THE CENTURY MARK A TAD THOUGH AND GO WITH 98 FOR VTN.
CONVECTIVE TEMPS WILL PROBABLY BE ECLIPSED ON WEDNESDAY ACROSS THE N
CENTRAL AND NWRN ZONES...HOWEVER...WITH CAPE ENVIRONMENT VIRTUALLY
NIL WEST OF VTN AND CAP STRENGTH VERY STRONG...DRY FCST RETAINED.
CONTINUED DRY FCST ON THURSDAY...WITH TEMPS SLIGHTLY WARMER IN THE S
AND SERN ZONES (BETTER WRLY COMPONENT TO THE WINDS AND DRIER AIR).

.FRIDAY THROUGH MONDAY...MODELS TWEAKING THEIR TUNE SOMEWHAT ON
FRIDAY NIGHT. THE MRF HAS BEEN FAIRLY CONSISTENT WITH H7 TEMPS FROM
PVS RUN WITH CAPPING EVIDENCED. HOWEVER...THE CANADIAN AND OFF HR
GFS HAS BEEN INDICATING A WEAKENING CAP FRIDAY NIGHT IN THE SWRN
ZONES. WITH THIS IN MIND...WILL INTRODUCE CHANCE POPS IN THE FAR
SW...WITH A CONTINUATION OF 30 POPS NEWD. WITH SFC
BOUNDARY...STALLED ACROSS THE FA ON SATURDAY AND ANOTHER FROPA ON
SUNDAY...AND PERSISTENT ZONAL FLOW ALOFT...LOW POPS WILL CONTINUE
SATURDAY AND SUNDAY. WILL SEE GRADUAL DRYING TREND INTO MONDAY AS
RIDGE ACROSS THE SW WILL BEGIN TO AMPLIFY ONCE AGAIN.

.LBF...NONE.

CLB
Hazardous weather outlook, Jun 30, 6:12 PM CST, 3 hours 3 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
712 PM CDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...THIS EVENING

ISOLATED STRONG TO SEVERE THUNDERSTORMS ACROSS SOUTH DAKOTA WILL
MOVE SLOWLY SOUTHWARD THIS EVENING.  THE STORMS ARE FORECAST TO
INCREASE IN COVERAGE SOMEWHAT AND PERHAPS DEVELOP SOUTHWARD INTO
CHERRY COUNTY THIS EVENING.  AN ISOLATED SEVERE WEATHER THREAT OF
LARGE HAIL AND DAMAGING WINDS WILL OCCUR OVER CHERRY COUNTY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS...SOME POSSIBLY SEVERE...IS FORECAST
FOR LATE ON INDEPENDENCE DAY AND INTO THE WEEKEND.  THESE STORMS
WILL DEVELOP ALONG A FRONT AS IT DROPS SOUTH INTO NEBRASKA ON FRIDAY
AND REMAINS IN THE AREA THROUGH THE WEEKEND.  VERY WARM TEMPERATURES
AND RELATIVELY MOIST CONDITIONS IN PLACE LATER THIS WEEK WILL MEAN
THAT ANY STORMS WHICH DO DEVELOP WILL HAVE THE CHANCE TO BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...
THE SEVERE WEATHER SEASON ON ONGOING ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA.  ANY STORMS WHICH DEVELOP COULD BE SEVERE.

CDC

The radar

The North Platte radar (KLNX), 134 km away, was scanning. The volume nearest the first event began at 03:16 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cherry

When
June 30, 9:15 PM CST
Where
Cherry County, Eli
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.950, -101.500

Golf ball size hail covered the ground.

Hail, Cherry

When
June 30, 9:25 PM CST
Where
Cherry County, Eli
Measured
1.25 in hail
Property damage
$8,000
Crop damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
42.950, -101.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363838, 5363839.